What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 3:46 PM EST, 14 minutes earlier.
Area forecast discussion, Mar 3, 3:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
346 PM EST Fri Mar 3 2023
.SYNOPSIS...
Strong low pressure system will affect the area through tonight.
Mainly dry weather expected this weekend. Another system brings
a cold front with showers Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 340 PM Friday...
Current thinking in overall wind damage potential has not
changed much, but thinking the Tri-State will see too much in
the way of non-convective gusts approaching severe criteria
behind the main line of showers and storms to cover with severe
thunderstorm warning. Thus, have upgraded a swath of counties
to a high wind warning.
For the tornado watch, while instability in forecast to wane
substantially as line of showers and thunderstorms ahead of the
front approach our western counties, very strong low level
turning will yield at least some potential for a brief spin-up.
With very fast storm motions, if a tornado did develop, expect
significantly more damage on the south end of the vortex.
As of 130 PM Friday...
The main focus today is a potent low southwest of the area that
is approaching the area throughout the beginning of this
period. As the low pressure center gets close it will track
northeast outside our CWA and drag a frontal boundary, which
should be occlude by the evening. This feature will push a line
of convection ahead of it. Hi-Res models have the line
weakening as it approaches and enters our CWA, however
thunderstorms could still be prevalent and drag down intense
winds from the llj which will be set in place.
Weakening of the line makes sense since we have strong
inversions in place and there is a hugh lack of instability,
not to mention wind shear might be too strong to sustain
updrafts and rather just shear them apart. This doesn't mean we
are out of the clear though since any heavy shower or storm
could bring down these severe winds just a few thousand feet
off the surface. There is also the potential for tornadoes where
a few can potentially form along that line of convection which
is common along QLCS's.
There is even a threat for flooding across our Ohio and Kentucky
counties where any deep convection could pose a threat and cause
water issues over low-lying and flood prone areas. This is the
case even with a decent lull through this afternoon. Winds will
steadily increase throughout and by late afternoon they should
be reaching advisory criteria possibly and continue past
frontal passage. The mountains could potentially observe
warning criteria shortly thereafter.
This system will be moving fast with very strong mid-level
steering flow, therefore by mid to late evening the line will
have exited the area to the east and just some lingering
showers will likely be present and mainly confined to the
northern half of the area as the low pulls away. Overnight, as
the aforementioned low moves further to the northeast, it will
spread chances for showers in the northeast mountains. By this
time, below freezing temperatures will exist across that area
thereby promoting some snow showers. As the moisture depth
decreases with the fleeting system and falls below the
dendritic growth zone, any remaining showers will likely become
freezing rain or drizzle. Accumulations would be very minimal
and confined to the peaks and ridges of the mountains so impacts
are low.
Winds will generally have an increase with the passing frontal
boundary and then start to taper off, as well as any potential
for precipitation by the very late morning on Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Friday...
A ridge of high pressure will build over the region Saturday night
and skies will begin to clear out. Overnight low temperatures will
drop into the low 30s across the lowlands and the upper 20s across
the higher elevations. Sunshine is expected to return across most
areas on Sunday with the 500 mb ridge axis centered over the middle
Ohio Valley. Temperatures will likely reach the lower 60s
across central and western portions of the region. Dry and quiet
weather is expected to continue into Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 155 PM Friday...
An area of low pressure will be tracking eastward from the Northern
Plains into Great Lakes on Monday. Its associated cold front is
expected to pass through the region late in the day or at night,
which will lead to the return of precipitation across the region.
The air will once again be quite warm ahead of the front, with
Monday's highs reaching the lower 70s across much of the lowlands.
Models are still not in complete agreement regarding the timing of
precipitation, but it does seem like most of Monday should be dry,
and rain chances will gradually increase by Monday evening and into
Monday night. Some lingering precipitation is possible into Tuesday.
Temperatures will moderate to much more seasonable values for mid-to-
late week.
Another ridge of high pressure is expected to build across the
central U.S. by Wednesday, pushing eastward into the Middle Ohio
Valley by Thursday. The overall theme appears to be dry for the
middle of the week, but confidence is low at this time. A few models
show a few weak ripples of energy riding along the 500 mb flow, so
it's possible that some areas could see scattered showers. Models
show a more organized system approaching from the west by Friday.
Models aren't in much agreement with this system, and given that
this is day 7, we will wait a bit to go into any details. One
interesting thing to note is that the Climate Prediction Center
places our region in a 60-70% probability of below normal
temperatures from March 10th to the 16th. We will see if 'winter'
tries to make an appearance for the middle of March.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 1230 PM Friday...
A potent system to our west will approach the area through this
period and subsequently drag a frontal boundary through this
evening. This means plenty of opportunity for thunderstorms
although the lack of instability and too much shear may just
save us, therefore only mentioned vicinity storms for a few
hours during the evening when Hi-Res models have a broken line
of convection coming through. This line will also cause lower
visibilities under heavier showers, however outside this
feature VIS should not be restriction by more than MVFR under
light rain showers.
We are in a lull right now and although winds are progressively
increasing they are still not strong enough at the surface to
negate llws therefore, mentioned in the TAFS until surface winds
increase by late tonight behind the frontal boundary. CIGs
should not get too low generally hovering around MVFR through
the period and then lifting by Saturday morning. The exception
is the sites along the mountains where lingering low clouds and
could stay well into the afternoon, except for EKN, who is
forecast to be under IFR CIGs through the late morning then
lifting back to MVFR. The wester sites should lift to VFR by
early afternoon.
Winds will change direction after frontal passage and go from
southerly to westerly by late Saturday morning. Winds will taper
off some, but gusty conditons will still be prevalent
especially across the eastern sites.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EST 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H L H H H H H H H H
HTS CONSISTENCY H H H H M M M H H H H H
BKW CONSISTENCY L L L H M M M M M H H H
EKN CONSISTENCY H M M M M H H H M H H H
PKB CONSISTENCY M H M L H M H H H H H H
CKB CONSISTENCY H M H M L H H M H H H H
AFTER 18Z SATURDAY...
No widespread IFR expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 3 AM EST Saturday for WVZ005>008-013-
014-024-025.
Wind Advisory until 7 AM EST Saturday for WVZ009>011-015>020-
026>034-039-040.
Wind Advisory until 1 PM EST Saturday for WVZ515>522-524-525.
Wind Advisory until 5 PM EST this afternoon for WVZ523-526.
Wind Advisory from 10 AM to 1 PM EST Saturday for WVZ523-526.
High Wind Warning until 10 AM EST Saturday for WVZ523-526.
OH...Flood Watch until 1 AM EST Saturday for OHZ066-067-075-076-
083>087.
High Wind Warning until 3 AM EST Saturday for OHZ083-085>087.
Wind Advisory until 7 AM EST Saturday for OHZ066-067-075-076-
084.
KY...Flood Watch until 1 AM EST Saturday for KYZ101>103.
High Wind Warning until 3 AM EST Saturday for KYZ101>103-105.
VA...High Wind Warning until 3 AM EST Saturday for VAZ003-004.
&&
SYNOPSIS...JZ
NEAR TERM...JP/JZ
SHORT TERM...
LONG TERM...
AVIATION...JZHazardous weather outlook, Mar 3, 3:48 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
348 PM EST Fri Mar 3 2023
KYZ101>103-OHZ087-042100-
Greenup-Carter-Boyd-Lawrence OH-
348 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY...
...TORNADO WATCH 64 IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ083-085-086-042100-
Jackson OH-Meigs-Gallia-
348 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-042100-
Perry-Morgan-Athens-Washington-Vinton-
348 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ009>011-015>020-026>034-039-040-042100-
Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-
348 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005-006-013-024-025-042100-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-
348 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
...TORNADO WATCH 64 IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southern West
Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ007-008-014-042100-
Mason-Jackson WV-Putnam-
348 PM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>522-524-525-042100-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
348 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Isolated strong storms may be capable of producing damaging winds
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-042100-
Northwest Pocahontas-Southeast Randolph-
348 PM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 1 PM EST SATURDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
High Wind Warning.
A glaze of freezing rain is possible overnight tonight, as cold air
rushes in beneath the warm air aloft.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Wind Advisory.
A glaze of freezing rain is possible Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 3, 2:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM NON-TSTM WND GST 2 ESE STANAFORD 37.80N 81.12W
03/03/2023 M47 MPH RALEIGH WV ASOS
ASOS STATION KBKW BECKLEY AIRPORT.
0108 PM NON-TSTM WND GST 3 NE CHARLESTON 38.38N 81.58W
03/03/2023 M45 MPH KANAWHA WV ASOS
ASOS STATION KCRW CHARLESTON AIRPORT.
&&
ABELocal storm report, Mar 3, 2:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND DMG 3 NW DAVENPORT 37.13N 82.18W
03/03/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN BLOCKING BOTH LANES OF SUGAR CANE
RD.
&&
ABELocal storm report, Mar 3, 2:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND DMG 8 ESE VANSANT 37.19N 81.96W
03/03/2023 BUCHANAN VA 911 CALL CENTER
TREE DOWN BLOCKING RT 629.
&&Local storm report, Mar 3, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 2 E MILTON 38.43N 82.11W
03/03/2023 M40 MPH CABELL WV MESONET
MESONET STATION GW0890 HUNTINGTON.
&&Local storm report, Mar 3, 3:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM NON-TSTM WND DMG 1 SW BELINGTON 39.02N 79.94W
03/03/2023 BARBOUR WV 911 CALL CENTER
REPORT FROM BARBOUR COUNTY 911 CENTER-A
CALLER IN BELINGTON ADVISED THAT THERE IS A
TREE DOWN AND TAKING UP HALF OF THE ROADWAY
OF RIVER ROAD.
&&Special weather statement, Mar 3, 3:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
350 PM EST Fri Mar 3 2023
KYZ105-WVZ005-013-024-032115-
Lawrence KY-Lincoln WV-Mingo WV-Wayne WV-
350 PM EST Fri Mar 3 2023
...A strong thunderstorm will impact portions of Lawrence,
northwestern Mingo, southwestern Lincoln and central Wayne Counties
through 415 PM EST...
At 350 PM EST, Doppler radar was tracking a strong thunderstorm near
Milo, or 7 miles northwest of Inez, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses, East
Lynn Lake, Charley, Kiahsville, Dunlow, Martha, Hode, Keaton, Kermit,
Gallup, Crum, Clifford, Glenhayes, Houckville, Wilsondale and
Fallsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EST for northeastern
Kentucky...and central, southern and western West Virginia.
&&
LAT...LON 3804 8300 3805 8296 3811 8289 3823 8280
3818 8221 3795 8230 3796 8224 3779 8235
3782 8238 3781 8240 3788 8242 3791 8247
3790 8247 3795 8250 3796 8253 3795 8258
3788 8262 3800 8294 3796 8299 3799 8302
TIME...MOT...LOC 2050Z 208DEG 100KT 3797 8260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KH